Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Lévy-Khintchine random matrices and the Poisson weighted infinite skeleton tree
HTML articles powered by AMS MathViewer

by Paul Jung PDF
Trans. Amer. Math. Soc. 370 (2018), 641-668 Request permission


We study a class of Hermitian random matrices which includes Wigner matrices, heavy-tailed random matrices, and sparse random matrices such as adjacency matrices of Erdős-Rényi random graphs with $p_n\sim \frac 1 n$. Our $n\times n$ random matrices have real entries which are i.i.d. up to symmetry. The distribution of entries depends on $n$, and we require row sums to converge in distribution. It is then well-known that the limit distribution must be infinitely divisible.

We show that a limiting empirical spectral distribution (LSD) exists and, via local weak convergence of associated graphs, that the LSD corresponds to the spectral measure associated to the root of a graph which is formed by connecting infinitely many Poisson weighted infinite trees using a backbone structure of special edges called “cords to infinity”. One example covered by the results are matrices with i.i.d. entries having infinite second moments but normalized to be in the Gaussian domain of attraction. In this case, the limiting graph is $\mathbb {N}$ rooted at $1$, so the LSD is the semicircle law.

Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 15B52, 60B20, 60G51
  • Retrieve articles in all journals with MSC (2010): 15B52, 60B20, 60G51
Additional Information
  • Paul Jung
  • Affiliation: Department of Mathematical Sciences, KAIST, Daejeon 34141, Republic of Korea
  • MR Author ID: 718058
  • ORCID: 0000-0003-0845-5379
  • Email:
  • Received by editor(s): August 4, 2014
  • Received by editor(s) in revised form: March 12, 2015, February 13, 2016, and April 18, 2016
  • Published electronically: July 7, 2017
  • Additional Notes: The author’s research was partially supported by NSA grant H98230-14-1-0144 while at the University of Alabama Birmingham.
  • © Copyright 2017 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 370 (2018), 641-668
  • MSC (2010): Primary 15B52, 60B20, 60G51
  • DOI:
  • MathSciNet review: 3717992